PRINT EMAIL TO A COLLEAGUE COMMENT

 

Seizures Following E-cigarette Use


On April 3, 2019, the FDA notified the public of reports indicating that some people who use e-cigarettes, especially youth and young adults, experienced seizures following their use. Seizures or convulsions are known potential side effects of nicotine poisoning and have been reported in scientific literature in relation to intentional or accidental swallowing of nicotine-containing e-liquids. However, a recent uptick in voluntary reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use (e.g., vaping) signaled a potential emerging safety issue. An FDA review of voluntary adverse event reports for e-cigarettes submitted to the FDA and to poison control centers identified a total of 35 reported cases of seizures following use of e-cigarettes between 2010 and early 2019.

 

The FDA does not yet know if there is a direct relationship between the use of e-cigarettes and a risk of seizure. The FDA believes these 35 cases warrant scientific investigation into whether there is a connection.

 

Unfortunately, in this case, many of the reports received lacked enough information to identify a specific brand or sub-brand of e-cigarette. The reports also did not provide enough detail to establish a clear pattern or cause for these incidents. For example, seizures have been reported among first-time e-cigarette users and experienced users. In a few situations, e-cigarette users reported a prior history of seizure diagnosis. A few reported cases indicated that the seizures occurred in association with the use of other substances such as marijuana or amphetamines. Seizures have been reported as occurring after a few puffs or up to one day after use.

 

There are many factors that may lead to seizures. For example, e-liquids have varying levels of nicotine concentrations, and some e-cigarette design features may allow a user to obtain high levels of nicotine quickly. E-cigarette use behaviors also vary and users may deliberately or inadvertently inhale more nicotine than would typically occur. Additionally, some of the reported incidents may not be directly related to e-cigarette use – the seizures may have been triggered by an underlying medical condition, use of other substances, or other factors.

 

Due to the voluntary nature of these case reports, there may be more instances of seizure in e-cigarette users than have been reported. The FDA is actively seeking additional reporting. The FDA encouraged health care professionals, consumers, parents, teachers, and other concerned adults, as well as youth and young adult users to be aware of this potential health issue and report any past or future incidents of seizures following e-cigarette use to the FDA. Additional reports or information about these incidents may help determine if there is a connection and help identify common risk factors and if any e-cigarette product attributes, such as nicotine content or formulation, may contribute to seizures.

 

The FDA recommended health care professionals ask patients about e-cigarette use (e.g., vaping), particularly when providing care following a seizure. The FDA asked health care professionals to ask patients who experience a seizure and use e-cigarettes for the particulars of the brand, duration, and nature of the use. Health care professionals should consider testing cotinine levels, a nicotine metabolite, in addition to the typical urine toxicology screening tests. Even in e-cigarette users, healthcare professionals should proceed with the usual work-up to identify or rule out other causes of seizures.

 

Redacted reports of past incidents are available on the FDA website and may assist medical evaluations of seizures.

 

See the FDA Announcement

 

See the FDA Safety Alert

 

Medical Risk Law Report: Epilepsy and Seizure Disorders: Malpractice in Diagnosis and Treatment

 

 

PRINT REPRINTS & PERMISSIONS COMMENT